When the blood sugar level falls below normal (hypoglycaemia), brain function is affected. This problem is sometimes recognised by a rapidly deteriorating level of response.

It is worth noting that Hypoglycaemia generally occurs in people with diabetes mellitus but in very rare cases it can appear with an epileptic seizure and even after an episode of binge drinking.

There may be:

  • A history of diabetes; the patient may even be aware of the onset of a ‘hypo’ attack.
  • Weakness, faintness, or hunger.
  • Palpitations and muscle tremors.
  • Combative,confused or belligerent, Strange actions or behaviour not in the nature of the patient.
  • Sweating and cold, clammy skin.
  • Rapid and strong pulse.
  • Deteriorating level of response.
  • Diabetes ID Bracelet/necklace, warning card, glucose gel, tablets, or an insulin syringe upon the person.

    The important thing is to raise the sugar content of the blood as quickly as possible.

    • Help the person to sit or to lie down.
    • Give them a sugary drink,( not a diet sugar free, low in sugar drink) sugar lumps or sweets, chocolate bar.
    • Alternatively, if the patient has their own glucose gel, help them to take it.